Alert archive / Kentucky / Flash Flood Warnings in 2023
Flash Flood Warning 68, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 20, 2023, 10:14 AM CDT for Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2023, 10:14 AM CDT (15:14 UTC)
- Expired
- Jul 20, 2023, 12:31 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 13 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1793 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:40 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 20, 6:40 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Paducah KY 640 AM CDT Thu Jul 20 2023 .UPDATE... Issued at 640 AM CDT Thu Jul 20 2023 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Friday) Issued at 345 AM CDT Thu Jul 20 2023 The main concern in the short term continues to be the chance for showers and thunderstorms today, including the potential for locally heavy rain and a few strong to severe thunderstorms. A weak quasi-stationary boundary still lingers just to the south of the forecast area early this morning. So far, only light shower activity has developed along and north of that boundary, which is less than what most of the CAMs were suggesting by this time. However, energy over Kansas moving into Missouri will continue to shift eastward throughout the day. As a result, the development of showers and thunderstorms cannot be ruled out at practically any time today. Not real confident at this point as to whether the Flood Watch will truly pan out. However, it's there because it wouldn't take much to spark renewed flooding should thunderstorms develop and move across locations that received locally historic amounts of rain yesterday. It would seem that chances for precipitation and heavy rain should gradually decrease from west to east during the afternoon, so we've kept the noon expiration time for the watch at this point. The next shift can reevaluate based on what's ongoing at the time and make adjustments as needed. A cold front will make gradual southward progress through the region tonight. It doesn't appear it will be accompanied by much in the way of precipitation at this point. The greatest potential for showers and thunderstorms shifts south of the forecast area on Friday. However, the NAM and several of the CAM's suggest we may end up seeing some light shower activity on the northern edge of thunderstorm remnants from overnight activity over the Plains. The best chance for rain on Friday will be across the southern half of the area. Temperatures the next few days will largely be influenced by the presence of precipitation and cloud cover. Highs today are forecast to range from 85 to 90 degrees, then remain in the lower to middle 80s on Friday. Lows tonight should range from the middle 60s to near 70. .LONG TERM...(Friday night through Wednesday) Issued at 345 AM CDT Thu Jul 20 2023 By Friday night and Saturday, dry conditions and lower humidity will infiltrate the region as high pressure takes control in the wake of the frontal passage. However, the models indicate the entire weekend may not be totally dry as energy spills southward between an upper level ridge out west and a trough over the Great Lakes and Ohio Valley. As a result, the NBM indicates a chance for showers and thunderstorms on Sunday. Mainly dry weather returns early next week as the upper level ridge over the Plains expands eastward. As a result, highs will likely climb back above the 90 degree mark early next week after remaining in the 80s over the weekend. Similarly, lows are forecast to climb from the 60s over the weekend back above the 70 degree mark early next week. && .AVIATION... Issued at 640 AM CDT Thu Jul 20 2023 A disturbance approaching from the west will keep the potential for scattered showers and isolated thunderstorms in the forecast through early to mid afternoon. A mix of MVFR and VFR ceilings this morning should transition to VFR by this afternoon and tonight. South to southwest winds 5 to 10 knots today will shift to the northwest tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...Flood Watch until noon CDT today for ILZ080-081-084>086-088>094. MO...Flood Watch until noon CDT today for MOZ076-086-087-111-112. IN...None. KY...Flood Watch until noon CDT today for KYZ001>013-017-022. && UPDATE...RJP SHORT TERM...RJP LONG TERM...RJP AVIATION...RJP
Hazardous weather outlook, Jul 20, 9:13 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Paducah KY 913 AM CDT Thu Jul 20 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211415- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 913 AM CDT Thu Jul 20 2023 /1013 AM EDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flood Watch remains in effect through 7 PM today for portions of western Kentucky, southern Illinois, and southeast Missouri due to the potential for heavy rain over areas that already experienced torrential rainfall. Refer to the product for additional details. A few severe storms are possible today with damaging winds and large hail being the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any reports of flooding, rainfall amounts, or storm damage.
In the hours before
Local storm report, Jul 20, 9:06 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
906 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 W Wickliffe 36.96N 89.09W
07/20/2023 M5.74 inch Ballard KY Mesonet
Mesonet station WKLK2 0.8 W Wickliffe 2 day
rainfall total.
&&
BMLocal storm report, Jul 20, 9:07 AM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
907 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 3 WNW Hamletsburg 37.16N 88.50W
07/20/2023 M5.44 inch Massac IL Cocorahs
Cocorahs station IL-MC-3 Brookport IL 7 ENE
2 day rainfall total.
&&
BMLocal storm report, Jul 20, 9:09 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
909 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 SSW Water Valley 36.54N 88.83W
07/20/2023 M5.13 inch Hickman KY Cocorahs
Cocorahs station KY-HC-1 Fulton 3.3 NE 2 day
rainfall total.
&&
BMLocal storm report, Jul 20, 9:10 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
910 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 SSE Cobden 37.52N 89.25W
07/20/2023 M5.04 inch Union IL Cocorahs
Cocorahs station IL-UN-6 Cobden IL 0.8 SSE 2
day rainfall total.
&&
BMLocal storm report, Jul 20, 9:17 AM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
917 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM Hail Oak Ridge 37.50N 89.73W
07/20/2023 E0.75 inch Cape Girardeau MO Public
&&
BMSpecial weather statement, Jul 20, 9:47 AM CDT, 27 minutes before
Special Weather Statement National Weather Service Paducah KY 947 AM CDT Thu Jul 20 2023 KYZ003>006-201530- Carlisle KY-McCracken KY-Ballard KY-Graves KY- 947 AM CDT Thu Jul 20 2023 ...Heavy rains may again impact portions of northeastern Carlisle, eastern Ballard, McCracken and northern Graves Counties... A cluster of thunderstorms is moving into parts of the Purchase area of western Kentucky from the northwest. This storm is producing heavy rains. On its current track the system may impact parts of McCracken and Ballard Counties through 1100 am. This would likely lead to rapid onset flash flooding given the recent heavy rains. The storms for now look likely to remain north of the Mayfield, Wingo and Bardwell areas but residents in the area should closely monitor for updates. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor closely for updates through noon today. && LAT...LON 3687 8895 3719 8900 3706 8859 3681 8855 TIME...MOT...LOC 1444Z 293DEG 26KT 3707 8879 MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH JGG
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:39 AM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 51 min |
| Jul 20, 9:47 AM CDT | Special Weather Statement | PAH | McCracken | 43 min |
| Jul 20, 10:04 AM CDT | Severe Thunderstorm Warning | PAH | Ballard, Graves, Livingston, McCracken, Marshall | 41 min |
| Jul 20, 10:36 AM CDT | Severe Thunderstorm Warning | PAH | Graves, Livingston, Lyon, McCracken, Marshall, Trigg | 39 min |
| Jul 20, 11:06 AM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Lyon, Trigg | 39 min |
| Jul 20, 11:28 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 47 min |
| Jul 20, 11:40 AM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins, Muhlenberg, Todd, Trigg | 50 min |
| Jul 20, 11:58 AM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 32 min |
| Jul 20, 9:00 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Union | 45 min |
| Jul 20, 11:34 AM CDT | Special Weather Statement | PAH | Jefferson | 26 min |
| Jul 20, 7:43 AM CDT | Special Weather Statement | PAH | Butler | 17 min |
| Jul 20, 8:07 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry | 23 min |
| Jul 20, 8:28 AM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry | 47 min |
| Jul 20, 9:16 AM CDT | Flash Flood Warning | PAH | Bollinger, Cape Girardeau, Perry | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2023Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.